North Carolina, 2008Flooding in North Carolina, September 8 to 10, 2008
September 8 to 10, 2008 · NWS ILM · 2 events in 2 counties and zones
Recent heavy rains from Tropical Storm Hanna produced flooding in Bladen and Robeson counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recent heavy rains from Tropical Storm Hanna produced flooding in Bladen and Robeson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 8, 1:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 8, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT MON SEP 8 2008
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE CAROLINAS
THROUGH TUESDAY. A COLD FRONT WILL MOVE INTO THE CAROLINAS ON
WEDNESDAY AND REMAIN STALLED INTO FRIDAY...RESULTING IN UNSETTLED
WEATHER. HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY AND
SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...MAIN FORECAST DILEMMA WILL BE THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS BREAKING OUT ACROSS INLAND AREAS THE NEXT
COUPLE OF HOURS. THE NAM12 DID AN EXCEPTIONAL JOB MONDAY WITH THE
CONVECTION AND WITH THE MODEL SHOWING ONLY ACTIVITY IN THE NC INLAND
COUNTIES THIS AFTERNOON...MATCHING RADAR TO THIS POINT WILL PROBABLY
LEAN HEAVILY TOWARD IT. MID LEVEL CLOUDS POSSIBLY ASSOCIATED WITH A
VERY WEAK SHORTWAVE OR UPPER LEVEL JET DYNAMICS MAY PUT A DAMPER ON
ADDITIONAL HEATING KEEPING THE CONVECTION IN CHECK. WILL OBVIOUSLY
WAIT UNTIL THE FINAL MOMENTS BEFORE FINALIZING POPS. ONCE AGAIN
ELEMENTS ARE IN PLACE FOR FOG...MOSTLY CLEAR SKIES AND LIGHT OR CALM
WINDS. WILL USE AREAS IN ALL ZONES. THE STRATEGY OF GOING A DEGREE
OR TWO ABOVE GUIDANCE HAS SERVED THE FORECAST WELL THE PAST FEW
MORNINGS AND WILL FOLLOW SUITE FOR TUESDAY AM. BASICALLY LOWER 70S
ACROSS THE BOARD.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 2 PM MONDAY...A COLD FRONT WILL SLOWLY DROP INTO THE AREA
DURING WEDNESDAY...THEN LIKELY STALL JUST OFF THE COAST BY WEDNESDAY
NIGHT. SURFACE BASED INSTABILITY WILL BE HIGHEST DURING TUESDAY...
WITH CHANCE POPS SHRA/TSRA BY THE AFTERNOON WITH THE SEA BREEZE THE
MAIN CULPRIT. MARGINAL INSTABILITY WEDNESDAY WILL BE TAPPED BY
INCREASING LOW-LEVEL CONVERGENCE AS THE FRONT MOVES INTO THE AREA.
OPTED TO GO WITH LIKELY POPS ALL AREAS WEDNESDAY AND LEANED TOWARD
THE COOLER MAV NUMBERS BY THAT TIME GIVEN INCREASE IN CLOUD COVER.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 2 PM MONDAY...FRONT STILL STALLED TO OUR SOUTH THURS AND SOME
OVERRUNNING LL FLOW STILL EXPECTED. THIS SHOULD YIELD BELOW CLIMO
TEMPS AND SOLID CHC POPS. ISENTROPIC ANALYSIS INDICATES THAT UPGLIDE
IS QUITE WEAK AND SHALLOW...GENERALLY ONLY OCCURRING AROUND 300K. SO
WHILE THE CHANCE OF RAIN SEEM PRETTY GOOD THERE MAY NOT BE VERY MUCH
QPF. INSTABILITY SEEMS MINIMAL...EVEN ABOVE SAID SFC (300K) AND SO
THUNDER HAS BEEN CUT BACK TO ISOLATED. BY FRIDAY WHATEVER LITTLE IS
LEFT OF THE BOUNDARY WILL LIFT TO OUR NORTH. TEMPS A LITTLE WARMER
THAN THURS BUT MAYBE A FEW BELOW CLIMO ON ACCOUNT OF LINGERING CLOUD
COVER (COLUMN REMAINS VERY MOIST WITH PW VALUES 2-2.25 INCHES). POPS
TRENDED DOWN TO 30 PERCENT BUT MAY HAVE TO BE HIGHER AS
SEABREEZE....DIFFERENTIAL HEATING BOUNDARIES MAY BOTH ADD TO SPOTTY
CONVECTION. LFC MAY ALSO BE VERY NEAR MIXING H8 AS WELL SO STORMS
COULD POP JUST ABOUT ANYWHERE. LOW AMPLITUDE RIDGE STARTS TO BUILD
ON FRIDAY AND BERMUDA HIGH STRENGTHENS. GFS IS SHOWING SOME COASTAL
TROUGHINESS BUT MAY BE AN ARTIFACT OF FEEDBACK SEEN BACK ON THURS.
ECMWF IS MUCH MORE SUBTLE WITH THIS FEATURE. POPS 30-ISH AREA-WIDE
BUT MAY BE ABLE TO BE REFINED SPATIALLY IN THE FUTURE. THIS RIDGE
WILL BUILD/STRENGTHEN SUNDAY AND MONDAY AND A MORE
BELIEVABLE-LOOKING PIEDMONT TROUGH DEVELOPS. TEMPS WILL REMAIN
SLIGHTLY ON THE WARM SIDE AND SCT TO ISO CONVECTION WILL BE TOUGH TO
RULE OUT.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
MIXED SIGNALS CONCERNING FOG DEVELOPMENT OVERNIGHT OR THE INTENSITY
THEREOF TO BE MORE SPECIFIC. THE NUMERICAL GUIDANCE IS NOT AS
BULLISH WITH ONLY MVFR VISIBILITIES ALONG THE COAST ALTHOUGH THERE
WAS IFR CONDITIONS IN MYR THIS MORNING AND MOST LIKELY CRE ALTHOUGH
WE DONT KNOW SINCE THE VISIBILITY IS OUT. CERTAINLY THE ATMOSPHERE
HAS NOT CHANCED AND WOULD EXPECT A REPEAT PERFORMANCE TONIGHT. WILL
GO WITH PREVAILING IFR IN FLO AND LBT FROM 1000 THROUGH 1300 UTC.
WILL GO WITH THE LOWEST MVFR VISIBILITIES ALONG THE COAST FROM ABOUT
0600 UTC THROUGH 1300 UTC. ONCE AGAIN CONVECTION THIS AFTERNOON
SHOULD NOT OBTAIN THE COVERAGE TO WARRANT A MENTION IN THE TAFS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...SWELL CONTINUES TO BE THE MAIN FOCUS FOR THE
COASTAL WATERS. CURRENTLY SEAS OVER SIX FEET AT 41013 WITH PERIODS
OF 13 SECONDS. WAVEWATCH HURRICANE BULLETIN SHOWS A SLIGHT DOWNWARD
TREND THROUGH THE MORNING HOURS AND WILL FOLLOW THIS TREND. WINDS 10
KNOTS OR LESS ACROSS THE BOARD.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 2 PM MONDAY...SWELLS WILL CONTINUE THROUGH WEDNESDAY...BUT
WILL GRADUALLY SUBSIDE THROUGH THE PERIOD. OTHERWISE...SOUTHERLY
FLOW ON TUESDAY WILL BECOME LIGHT BY WEDNESDAY AS A FRONTAL BOUNDARY
DROPS TOWARD THE WATERS. THE FRONT SHOULD STALL JUST OFF THE COAST
WEDNESDAY NIGHT RESULTING IN NORTHEASTERLY FLOW ACROSS THE WATERS.
NO ADVISORIES NEEDED AT THIS TIME.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 2 PM MONDAY...POST-FRONTAL NORTHEAST WINDS WILL LIGHTEN
THURSDAY AS THE BOUNDARY WEAKENS. SEAS 2 TO 4 FT IN A SHORT PD WIND
WAVE AND THE LAST VESTIGE OF SOUTHEASTERLY IKE SWELL. WINDS VEER
THURS NIGHT INTO FRIDAY AS WEAKENING BOUNDARY LIFTS TO THE NORTH.
FLOR WILL REMAIN LIGHT AND OUT OF THE E FOR MOST OF THE REST OF THE
PD...WITH THE NORMAL SLIGHT NEARSHORE SEABREEZE INC IN SPEED OF
ABOUT 5 KT. VEERING MAY CONTINUE TO FINISH THE PD AS BERMUDA HIGH
STRENGTHENS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SRP
NEAR TERM...SHK
SHORT TERM...SRP
LONG TERM...MBB
AVIATION...SHK
Hazardous weather outlook, Sep 8, 5:02 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EDT MON SEP 8 2008
NCZ097-100-101-SCZ034-046-091015-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
602 AM EDT MON SEP 8 2008
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-SCZ017-023-024-032-033-039-091015-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
602 AM EDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-091015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
602 AM EDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
III
Flood, Bladen
- When
- September 8, 3:00 PM EST to September 9, 10:00 AM EST
- Where
- Bladen County, 2 mi W of Clarkton to 2 mi N of Clarkton
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.480, -78.685
Several roads were covered in water, and a home had to be evacuated.
Flood, Robeson
- When
- September 9, 2:00 PM EST to September 10, 2:00 PM EST
- Where
- Robeson County, Lumberton to 2 mi SE of Lumberton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 34.620, -79.000
Several roads were closed on the south side of town from the rise in the Lumber River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 8 to 29, 2008$15 million · 3 events
- Hail and Damaging Winds in Georgia, September 8, 2008$455,000 · 1 in hail · 10 events
- Flash Flood and Damaging Wind in Nevada, September 8, 2008$65,000 · 3 events
- Flash Flood and Damaging Winds in North Carolina, September 8 to 9, 2008$31,000 · 60 kt wind · 5 events
- Flash Flood in California, September 8, 2008$25,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, September 8, 20081 injured · $6,000 · 5 events
- Hail and Damaging Wind in Indiana, September 8 to 9, 20081.75 in hail · 7 events
- Hail in Illinois, September 8, 20081.5 in hail · 4 events
- Tropical Storm in Florida, September 8 to 10, 20084 events
- Hail in Kansas, September 8, 20082 in hail · 2 events
- Hail in Illinois, September 8, 20080.88 in hail · 2 events
- Hail in Missouri, September 8, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136408, 136407.